Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 20, NWS Morristown, TN

November 5, 20188 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Nov 5, 2018, 3:42 AM EST for 8 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Nov 5, 2018, 10:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2018, 3:42 AM EST (08:42 UTC)
In effect from
Nov 5, 2018, 10:00 PM EST
Expired
Nov 6, 2018, 9:46 AM EST
In force
12 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS74 KMRX 050842
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
342 AM EST Mon Nov 5 2018

...Strong winds in the mountains tonight...

.A vigorous low pressure system will approach the area, and
southwest winds will increase tonight to 20 to 30 mph with 
localized gusts up to 50 mph.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-052100-
/O.NEW.KMRX.WI.Y.0020.181106T0300Z-181106T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
and Coker Creek
342 AM EST Mon Nov 5 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
TUESDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 10 PM this evening to 10 AM EST
Tuesday.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Late this evening through Tuesday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
4 follow-up statements
259 
WWUS74 KMRX 051924
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
224 PM EST Mon Nov 5 2018

...Strong winds in the mountains tonight...

.A vigorous low pressure system will approach the area, and
southwest winds will increase tonight to 20 to 30 mph with
localized gusts up to 50 mph.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-060600-
/O.CON.KMRX.WI.Y.0020.181106T0300Z-181106T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
and Coker Creek
224 PM EST Mon Nov 5 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST TUESDAY...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Late this evening through Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
821 
WWUS74 KMRX 060434
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1134 PM EST Mon Nov 5 2018

...Strong winds in the mountains early this morning...

.A vigorous low pressure system will approach the area, and
southwest winds will increase early this morning to 20 to 30 mph 
with localized gusts up to 50 mph.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-061245-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-181106T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
and Coker Creek
1134 PM EST Mon Nov 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

* WINDS...South at 10 to 20 mph with gusts up to 45 mph.

* TIMING...Through late this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
309 
WWUS74 KMRX 060818
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
318 AM EST Tue Nov 6 2018

...Strong winds in the mountains early this morning...

.A strong low pressure system will move across the Southern 
Appalachian Region this morning. 

TNZ041-072-074-061500-
/O.UPG.KMRX.WI.Y.0020.000000T0000Z-181106T1500Z/
/O.NEW.KMRX.HW.W.0003.181106T0818Z-181106T1500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
318 AM EST Tue Nov 6 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 10 AM EST this morning. The
Wind Advisory is no longer in effect.

* WINDS...Southwest 20 to 35 mph with gusts up to 70 mph.

* TIMING...Through late this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Strong winds may 
  blow down limbs, trees, and power lines. Scattered power 
  outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

NCZ060-061-TNZ018-043-045-047-087-061500-
/O.CON.KMRX.WI.Y.0020.000000T0000Z-181106T1500Z/
Cherokee-Clay-Johnson-Southeast Greene-Unicoi-Southeast Carter-
Southeast Monroe-
Including the cities of Murphy, Hayesville, Mountain City, 
Cedar Creek, Erwin, Roan Mountain, and Coker Creek
318 AM EST Tue Nov 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WINDS...Southwest 15 to 30 mph with gusts up to 40 mph.

* TIMING...Through late this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
897 
WWUS74 KMRX 061446 
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
946 AM EST Tue Nov 6 2018

...Winds Have Diminished across the Southern Appalachians and
Tennessee Valley...

.The strong storm system that moved across the Tennessee Valley
and southern Appalachians has moved east of the area allowing the
southwest winds to diminish.

TNZ041-072-074-061600-
/O.CAN.KMRX.HW.W.0003.000000T0000Z-181106T1500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
946 AM EST Tue Nov 6 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Morristown has cancelled the High
Wind Warning.

The southwest winds have diminished to 5 to 15 mph across the
area.

$$

NCZ060-061-TNZ018-043-045-047-087-061600-
/O.CAN.KMRX.WI.Y.0020.000000T0000Z-181106T1500Z/
Cherokee-Clay-Johnson-Southeast Greene-Unicoi-Southeast Carter-
Southeast Monroe-
Including the cities of Murphy, Hayesville, Mountain City, 
Cedar Creek, Erwin, Roan Mountain, and Coker Creek
946 AM EST Tue Nov 6 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

The southwest winds have diminished to 5 to 15 mph across the
area.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 5, 3:34 AM EST, 8 minutes earlier.

Area forecast discussion, Nov 5, 3:34 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
334 AM EST Mon Nov 5 2018

.SHORT TERM...(Today and Tonight)...
An exting shortwave trough will take precip out of the area
around 12Z. Drying aloft is spreading in from the west behind it
but low level moisture will remain plentiful through the day,
providing mostly cloudy skies for most spots today. A SW flow will
be strengthening through the day, which will bring high temps into
the upper 60s to lower 70s.

Tonight, a strong low pressure system will track across the
northern MS Valley region and into the Great Lakes, strengthening
the SW LLJ to 50-60 kts. The resulting advection of higher theta-e
air will bring precip to the southern and western sections this
evening, while the northern Valley will have some downslope
drying until stronger forcing arrives near midnight. With the
strong LLJ, a Wind Advisory will be issued for the mountain zones
along the NC border. Coverage of showers will mainly be scattered
until frontogenetic forcing brings a line of showers and
thunderstorms across the area between 09Z and 15Z. Damaging winds
will be a threat with the convective line, and in the high shear
environment, there will be some low tornado potential, although
that threat will be mainly to our south and west. Precip will end
quickly as the cold front passes through between 12-18Z Tuesday,
with clouds clearing out through the afternoon. Temps will remain
above normal Tuesday with weak 850 mb cold advection and a W-SW
flow continuing through the midlevels.

.LONG TERM...(Tuesday through Monday)...
A gradual cooldown and showers to end the work week will be the
main story for the long term portion of the forecast. Behind our
strong system on Tuesday cooler air will begin to fill in and
temperatures will begin a slow decline through the rest of the
forecast. Some models are hinting at a weak ripple of energy
zipping across the area Wednesday night, bringing with it some
scattered showers. But right now it looks like most places should
remain dry as moisture is somewhat limited with this quick system.

Better chances for more widespread rainfall will come on Friday as
another trough swings through the Great Lakes region. Currently this
one looks to pack less of a punch than our Monday night/Tuesday
system. Rain from this system should tapper off as we move into
Saturday. Temperatures could get cold enough that some of the higher
elevations briefly switch over to snowfall early Saturday morning,
but accumulations are not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  63  72  47 /  30 100  50  10
Knoxville McGhee Tyson Airport, TN  70  59  71  44 /  10  90  80  10
Oak Ridge, TN                       68  57  70  45 /  20 100  60  10
Tri Cities Airport, TN              73  55  71  44 /  20  70  90  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 10 PM this evening to 10 AM EST Tuesday for
     Cherokee-Clay.

TN...Wind Advisory from 10 PM this evening to 10 AM EST Tuesday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

DGS/ABM
Hazardous weather outlook, Nov 4, 10:19 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1019 PM EST Sun Nov 4 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060330-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1019 PM EST Sun Nov 4 2018 /919 PM CST Sun Nov 4 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Strong to Severe Storms Possible Monday night into Tuesday...

A vigorous storm system will move across the Tennessee Valley and
southern Appalachians late Monday night into Tuesday. A cold
front will move through the area producing widespread showers and
some thunderstorms. A few of these storms may be strong to severe
producing damaging winds...locally heavy rain...and an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Monday night and Tuesday.

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.